Anti-depressants at Normal Doses Linked to First-Time Seizures

Antidepressants at Normal Doses Linked to First-Time Seizures
Daniel M. Keller, PhD
April 06, 2015
VIENNA — Antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs), have been linked to an increased risk for first- time seizures in patients being treated for depression, new research shows.
Results of a study conducted by investigators at the University of Basel, in Switzerland, showed that with the exception of tricyclic antidepressants (TCAs) "antidepressant use in depressed patients was associated with an increased risk of seizures compared to non-use. Risk estimates differed across antidepressants and depended on timing of therapy, dose, and sex," the investigators, led by Marlene Blöchliger, a PhD candidate in the pharmacoepidemiology unit at the University of Basel, write.
The findings were presented here at the European Psychiatric Association (EPA) 23rd Congress.
Skepticism
According to the researchers, overdoses of antidepressants are known to induce seizures. However, the investigators wanted to examine whether therapeutic dose ranges were associated with the development of first seizures in patients being treated for depression.
The investigators conducted a retrospective follow-up study with a nested case-control analysis using data from the UK-based Clinical Practice Research Datalink, which includes 8.7 million patients from general practices, beginning in the 1980s.
The data include demographics, patient characteristics, lifestyle variables, medical diagnoses, drug prescriptions, hospital referrals, and laboratory values. The assessment period of her study spanned the years 1998 to 2012.
Of the 151,005 patients diagnosed with depression during that time, 619 had a first seizure.
"Incidence rates of seizures tended to be higher in users of SSRIs, SNRIs, or other antidepressants than in users of TCAs or nonusers of antidepressants," said Blöchliger. The "other" category included mirtazapine (Remeron, Organon Pharmaceuticals USA Inc) bupropion, reboxetine, and trazodone (multiple brands).
The lack of an increased risk associated with the use of TCAs elicited some discussion from the audience during the question and answer period, because this class of drugs has long been thought to raise seizure risk. However, when adjusted for possible confounders, the odds ratio for seizures associated with TCA use was statistically no different from 1, meaning there was no increased risk.
Audience members were surprised to see that seizure risks were elevated with SSRIs, SNRIs, and other antidepressants but not with TCAs.
Table. Seizure Incidence Rates and Odds Ratios for Patients With Depression, by Treatment
Antidepressant Drug Incidence Rate per 10,000 Patient-Yrs Adjusted Odds Ratio* P-value, Adjusted Odds Ratio
1. SSRI 11 1.8 P < .05
2. SNRI 15 2.2 P < .05
3. TCA 8 1.4 -
Other 22 P < .05
Any of 1 - 4 12 - -
No treatment 9 - -
Past treatment 5 - -
General population† 5 - -
*Adjusted for alcohol consumption, co-medications (eg, benzodiazepines), and comorbidities (eg, other psychiatric diseases). †From the literature.

Take Note
Birgit Völlm, MD, PhD, professor of forensic psychiatry at the University of Nottingham, United Kingdom, told Medscape Medical News that on the basis of the tone of the discussion during the session, audience members "clearly didn't want to hear what she was saying, because it was counter to what their experience is, but I think it was a very good example where a good, well- conducted study comes up with a result that we don't expect, and we need to take note of it."
Dr Völlm attributed the finding to a dose effect in that the study looked at people receiving TCAs within the therapeutic dose range, but possibly at low doses within the range. She suggested that the researchers look at higher therapeutic doses.
But she also noted that newer drugs such as SSRI's "that are marketed as being something very, very safe ― in the end, when you look at it more closely, they are not that safe," causing seizures at a rate higher than TCAs.
These drugs are also associated with other adverse effects, including gastric bleeding and other problems. "Therefore, I think it's very important to do these studies and challenge some of the assumptions we have about what is safe and what isn't," Dr Völlm said.
She commended the use of long-term data in a real-world setting and said that routinely collected data can be valuable for research purposes without commercial funding.
Marlene Blöchliger and Dr Völlm report no relevant financial relationships.
European Psychiatric Association (EPA) 23rd Congress. Abstract 0186. Presented March 29, 2015.

Medscape Medical News © 2015 WebMD, LLC
Send comments and news tips to news@medscape.net.
Cite this article: Antidepressants at Normal Doses Linked to First-Time Seizures. Medscape. Apr 06, 2015.

Our sorrows and wounds are healed only when we touch them with compassion.
~ Buddha

Just Imagine DVD
Clinics & Events
No events

Unit 4 & 5 Walnut House, Turnpike, Ennis , County Clare, Ireland
Tel : + 353 65 6841844  info@michaelodoherty.com